Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Question about WBC numbers
Jan 21, 2004

I'm curious about why my WBC count has dropped throughout last year, from 4800 (4/03)to 4200(7/03) and last count to 4000(10/03). Is there a significance to the drop? Is it detrimental to have as low as a 4000 WBC? My lymphocytes percentage and absolute count went from 30/1440 (4/03) to 32/1344 (7/03) to 33/1320 (10/03). During this time my vl remained undectable and CD4 went from 619/43 to 645/48 to 594/45. Any significance to these numbers?

Could you elaborate on whether different people with or without HIV have different CD4 maximum numbers? Is the goal always to get the CD4s over 1000? Or is it possible that some healthy people wouldn't have that high of CD4s even if they didn't contract HIV? Is CD4 a good gauge for overall health? Should people on HAART expect their CD4s to keep going up and up or is it fine to average between 600 to 700?

Response from Dr. Boyle

Your WBC changes are unlikely to be signifcant absent some remarkable change in your neutrophil or other counts. These things simply vary, that's all. As far as CD4, the basic goal is to get it and keep it above the area where patient's are at risk for HIV-related complications, roughly 200, but it is nice if you can keep it in the normal range, which is roughly 500 to 1200. Recent studies indicate that CD4 gains can continue for at least 5 years, but in many patients this does tend to slow down or plateau over time.



Previous
gas problem of neighbor
Next
Low Plateletts, CD4 and VL

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement